Alert archive / Oklahoma / Red Flag Warnings in 2023

Red Flag Warning 11, NWS Norman, OK

April 3, 202335 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Apr 3, 2023, 2:58 PM CDT for 35 counties in Oklahoma; 8 counties in Texas. It took effect at Apr 4, 2023, 12:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2023, 2:58 PM CDT (19:58 UTC)
In effect from
Apr 4, 2023, 12:00 PM CDT
Expired
Apr 4, 2023, 11:00 PM CDT
In force
11 hr
Issued by
NWS Norman, OK
All 43 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:07 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 3, 12:07 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1207 PM CDT Mon Apr 3 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 230 AM CDT Mon Apr 3 2023

The main issue today will be fire weather conditions. Moisture
will mix out today, especially across western Oklahoma and western
north Texas. Minimum RH values are forecast to be in the single
digits in the far west, and 20 percent or below in roughly the
US-81 corridor and west. Winds will not be as high as last Friday
or what we expect tomorrow, but strong enough in the west to push
the forecast parameters into the near-critical category. Where
these near-critical weather conditions overlap with higher ERC
(Energy Release Component) values, we have put up the Red Flag
Warning. The only change to the Red Flag Warning this morning will
be to add Blaine County given the conditions that we are currently
forecasting. Have lowered dewpoints in the west below NBM guidance
with a nod to the high-resolution models, although both the HRRR
And RAP say that dewpoints/humidity have the potential to be even
lower.

The other potential but far from certain issue today will be the
possibility of thunderstorms in the southeast. It is unlikely that
thunderstorms will develop in the southeast, but the atmosphere
would be conducive to severe storms if a storm does develop. Only
the Canadian model develops any QPF this evening in southeast
Oklahoma and NBM would give nearly zero POPs. But given the
environment that some models suggest would be uncapped or nearly
so, will again put in very low POPs in the southeast in the
general area where SPC has highlighted the marginal risk.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 230 AM CDT Mon Apr 3 2023

Higher impact weather is expected on Tuesday, especially with fire
weather conditions in the west. Wind is expected to be much
stronger tomorrow as a strong storm system and deep surface
cyclone move into the Plains. A dryline will push into at least
central, if not eastern, Oklahoma tomorrow afternoon with minimum
humidity values less then 20 percent in areas west of the dryline,
and into the single digits again in the west. Again, a couple of
differences compared to last Friday are that (a) the low-level
thermal ridge looks to set up farther west and more coincident
with the windy/dry surface features, and (b) we will have had
three additional days of continuing to dry the fuels. This all
combines to produce extreme and dangerous fire weather conditions
for Tuesday afternoon and evening. The fuel loading has not been
as extreme as some other recent years, but is sufficient when
combined with the weather parameters to be quite dangerous
tomorrow.

East of the dryline, the atmosphere will be quite unstable and
severe thunderstorms will be possible. Forcing will not be
terribly strong thought as the mid-level vorticity maxima looks to
get channeled in the southwest flow in Kansas and areas northeast
as the mid-level low moves across the northern Plains. Therefore
any forcing looks weaker and more uncertain this far south. But
the airmass will be volatile and severe weather would be likely
should any storms develop. The synoptic models seem to be setting
the dryline up a bit farther west at 05/00Z and 05/03Z, perhaps as
far west as the OKC metro. So have expanded POPs westward to
include areas near and a little west of the I-35 corridor. There
may be a little more of a chance of storm development with low-
level forcing when the continental front from the northwest
catches up with the Pacific front and dryline as they move east.
Storm potential will move east out of the area after midnight
Tuesday night.

This continental front will bring in much cooler air and
temperatures are expected to be below climo Wednesday and
Thursday with a warming trend late week. Fire weather conditions
will still be elevated in western Oklahoma and north Texas and
portions of central and northern Oklahoma each afternoon Wednesday
through Friday with a dry airmass in place producing low humidity
values each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 1144 AM CDT Mon Apr 3 2023

Breezy south winds and clear skies expected through the remainder
of the day. Expect to see low clouds stream back north and west
tonight with MVFR conditions returning along the I-35/I-44
corridors around midnight. Have also included a mention of drizzle
and fog late tonight associated with the moisture return.
Southwest winds will increase by 14Z/15Z with low clouds eroding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  63  83  40 /  10  10  20  20
Hobart OK         89  52  84  36 /   0   0   0   0
Wichita Falls TX  89  62  87  44 /  10  10  10  20
Gage OK           88  53  80  29 /   0   0   0   0
Ponca City OK     85  61  87  36 /   0   0   0  20
Durant OK         87  66  81  50 /  20  20  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 10 PM CDT this evening for OKZ004-005-
     009>011-014>017-021-022-033>037.

     Wind Advisory from 11 AM Tuesday to 1 AM CDT Wednesday for
     OKZ004>029-033>039-044-045.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for OKZ004>029-033>039-044-045.

TX...Red Flag Warning until 10 PM CDT this evening for TXZ083>089.

     Wind Advisory from 11 AM Tuesday to 1 AM CDT Wednesday for
     TXZ083>090.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for TXZ083>090.

&&

SHORT TERM...26
LONG TERM....26
AVIATION...30
Hazardous weather outlook, Apr 3, 4:21 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
421 AM CDT Mon Apr 3 2023

OKZ004>048-050>052-TXZ083>090-040930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
421 AM CDT Mon Apr 3 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Near-critical fire weather conditions will develop across western
Oklahoma and western north Texas this afternoon due to very low
humidity, hot temperatures, and gusty winds.

.Thunderstorms...
There is a marginal risk of severe thunderstorms this afternoon
and evening across southeast Oklahoma, mainly southeast of a line
from Calvin to Sulphur to Ardmore. The chance for storm
development is low, but if storms do develop, hail to the size of
golf balls and wind gusts of 60 mph would be possible with any
storm the develops.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Extreme and dangerous fire weather conditions are expected across
western north Texas and western and central Oklahoma on Tuesday
afternoon as winds will be very strong and gusty and humidity will
be very low. Although cooler temperatures are expected mid to late
week, elevated fire weather conditions will still be possible each
afternoon from Wednesday through Friday across due to very low
humidity.

.Thunderstorms...
There is a slight risk of severe thunderstorms late Tuesday
afternoon through Tuesday evening across eastern Oklahoma, east
of a line from Seminole to Ada to Tishomingo to Lake Texoma.
Farther west, there is also a marginal risk of severe
thunderstorms to the west of the slight risk, and east of a line
from Blackwell to El Reno to Duncan Oklahoma to Henrietta Texas.
If storms develop Tuesday afternoon and evening, all modes of
severe weather will be possible, including golf ball size hail,
wind gusts of 70 mph, and tornadoes.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:00 PM CDTHigh Wind WarningOUNBeckham, Ellis, Harmon, Harper, Roger Mills, Woods24 hr

Nearby

Red Flag Warnings in Oklahoma, 2023Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.